Is Severe Tremor & Fidgeting a Side Effect of One of these Medications?Are there Studies Pertaining to the Long Term Biochemi...
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Is Severe Tremor & Fidgeting a Side Effect of One of these Medications?
      Are there Studies Pertaining to the Long Term Biochemical Changes in Human Brains?


Hi, your site is just great - so much info! tx. My question is the following. I have been suffering from bipolar for about 20 yrs. now 3 years ago, after a major episode, I was put on Lamictal (your favorite) and Seroquel. When I was put on them, I was for several weeks shaking so hard, I could not even put a plate on the table and was constantly fidgeting. I have never experienced this before and am convinced it is medication related. Now, it got better but recently I had a relapse, and the shaking and fidgeting was right back again. I am convinced that this is a side-effect of the meds. It just makes me leery what these meds are doing to my brain LONG-TERM. They must be fundamentally changing its morphology and biochemistry - permanetntly, so that even if I wanted to stop taking one of these meds, it would leave my brain permanently unstable, in withdrawl. Do you think that the brain is flexible enough to re-adjust to its pre-medicated equilibrium after years of medication use? Are there any studies pertaining the long- term (permanent) biochemical changes in human brains due to medications? I would like to at some point get off these pills, their sledge-hammer effects on the brain-chemistry concerns me. tx,

Manuel


Dear Manuel --

You're asking several important questions here. Trying to take one at a time: 


1. Is severe tremor and fidgeting a side effect of one of these medications?  Yes, one could suspect either of them. Certainly the fidgeting could be "akathisia", which could be associated with Seroquel (that side effects is not common with Seroquel, but it can occur).. And the tremor could be the result of the combination, or perhaps even from Lamictal, although that would be very unusual. In any case, these side effects sound very distressing to you, so in general, the first thing to do would be to talk about this problem with your psychiatrist, exploring alternative approaches and their relative risks and side effects.

2. Whether or not a medication causes side effects, it is most certainly doing something to the brain. In general, that is the whole idea. However, what medications do to the brain in the short term may be relatively unrelated to what they might do in the long run. For some, that could be nothing at all: in other words, there could be no long-term changes. For others, the long-term changes are indeed to be hoped for, such as growth in brain areas known to shrink during severe mood episodes like depression (e.g. the hippocampus); this is thought to be one of the possible ways in which lithium antidepressants actually do what they do.

Having a side effects such as you describe does not necessarily mean anything about what the medication is doing to your brain long-term.

3. Are there studies pertaining to the long term biochemical changes in human brains? Yes: those studies of the effects of lithium on brain size, for example. We also know that long-term use of antipsychotic medications can induce changes in the movement centers of the brain. The exact mechanism of these changes is not known, but it clearly has to do with the neurotransmitters dopamine and acetylcholine.

the important thing is to weigh these kinds of risks--the short-term risks, the side effects, and the long-term risks--versus your symptoms, and the risks that might go along with those, as well is the risk that untreated, your illness might worsen.  This latter idea is still somewhat theoretical, but it is clear that some people's bipolar disorder gets worse over time; what is less clear is our hope that if adequately treated, and that evolution may be blunted or even stopped.

As for whatever brain changes might be taking place, relatively little is known in terms of detailed mechanisms. However, quite a few of the medications we use have been around so long, even if we don't know mechanism, we can be pretty sure that nothing really terrible happens to people's brains after having been on them for a long time.  Among these are lithium, valproate (Depakote), carbamazepine, and lamotrigine (Lamictal).

In reading your question, I was concerned that you might be confusing "sledge-hammer side effects" with the medication's desired effects on the brain.  Again, just because you're having a fairly severe side effect in the short run does not necessarily mean that something terrible will happen to your brain in the long run.  Make sure that you understand the concept of tardive dyskinesia, which someone may have explained to you when you were given Seroquel, as it is a significant exception to this general idea.

Dr. Phelps

 

Published July, 2007
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?